Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2008, 5:11 PM CDT for 4 counties in Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2008, 5:11 PM CDT (22:11 UTC)
- Expired
- May 19, 2008, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:15 PM CDT | TSTM WND GST 60 | 5 Wsw Royal, IA | LOTS OF FLYING DIRT |
| May 19, 5:40 PM CDT | TSTM WND GST 60 | Truesdale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 192212
SVRFSD
IAC021-035-041-141-192300-
/O.NEW.KFSD.SV.W.0040.080519T2211Z-080519T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT MON MAY 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA
SOUTHERN CLAY COUNTY IN NORTHWEST IOWA
SOUTHERN OBRIEN COUNTY IN NORTHWEST IOWA
* UNTIL 600 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF PRIMGHAR...OR 19
MILES WEST OF SPENCER...MOVING SOUTHEAST AT 43 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROYAL...LARRABEE AROUND 520 PM CDT...
PETERSON AROUND 525 PM CDT...
GREENVILLE AROUND 530 PM CDT...
LINN GROVE AROUND 535 PM CDT...
SIOUX RAPIDS...WEBB AROUND 540 PM CDT...
TRUESDALE AROUND 545 PM CDT...
AT 5 PM CDT...A WEATHER SPOTTER IN SHELDON REPORTED 60 MPH WINDS
WITH CONSIDERABLE BLOWING DUST. 63 MPH WINDS WERE ALSO REPORTED AT
THE SHELDON AIRPORT.
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4269 9529 4301 9577 4319 9545 4294 9491
4283 9491 4282 9490 4279 9490 4279 9491
TIME...MOT...LOC 2211Z 314DEG 37KT 4304 9547
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 192232
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT MON MAY 19 2008
IAC021-041-192300-
/O.CON.KFSD.SV.W.0040.000000T0000Z-080519T2300Z/
CLAY IA-BUENA VISTA IA-
531 PM CDT MON MAY 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTHERN CLAY COUNTIES...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF
REMBRANDT...OR 15 MILES NORTH OF STORM LAKE...MOVING SOUTHEAST AT 62
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ALBERT CITY AROUND 540 PM CDT...
AT 515 PM CDT...A WEATHER SPOTTER 5 MILES SOUTHWEST OF ROYAL
REPORTED WINDS TO 60 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4269 9529 4291 9540 4310 9540 4294 9491
4283 9491 4282 9490 4279 9490
TIME...MOT...LOC 2231Z 306DEG 54KT 4283 9507
$$
CHAPMAN000
WWUS53 KFSD 192248
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT MON MAY 19 2008
IAC021-041-192257-
/O.CAN.KFSD.SV.W.0040.000000T0000Z-080519T2300Z/
CLAY IA-BUENA VISTA IA-
547 PM CDT MON MAY 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA AND
SOUTHERN CLAY COUNTIES IS CANCELLED...
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUENA VISTA COUNTY UNTIL 615 PM CDT...
THE STORM PRODUCING DAMAGING WINDS HAS MOVED INTO SOUTHERN BUENA
VISTA COUNTY.
LAT...LON 4269 9529 4291 9540 4310 9540 4294 9491
4283 9491 4282 9490 4279 9490
TIME...MOT...LOC 2247Z 306DEG 54KT 4269 9481
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT MON MAY 19 2008 .DISCUSSION... WIND ADVISORY IN PLACE UNTIL EARLY THIS EVENING. AS OF 200 PM CDT...STRONGER WINDS BEGINNING TO MIX TO THE SFC WITH GUST HITTING 35 MPH IN THE WRN CWA. WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AS SW DROPS SOUTH AND COOLER AIR ADVECT INTO THE TOP OF BNDRY LAYER. SHOULD PUSH WIND ADVISORY CRITERIA OVER MOST OF SE SOUTH DAKOTA FOR AT LEAST A FEW HOURS LATE THIS AFTERNOON. ON THE LEADING EDGE OF THE S/WV...SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT ACROSS NE SD. SCATTERED CONVECTION WILL PROPAGATE SE THIS AFTERNOON INTO SW MN AND NW IA AS THE S/WV MOVES THROUGH THE AREA. THE CHANCES FOR THUNDERSTORMS WILL QUICKLY SUBSIDE THIS EVENING...WITH THE LOST OF HEATING AND SUBSIDENCE BEHIND THE WAVE. RELATIVE LACK OF MOISTURE... SHOULD KEEP UPDRAFT STRENGTH ON THE LOW SIDE...LIMITING THE SEVERE THUNDERSTORM THREAT. DO EXPECT SMALL PEA SIZE HAIL WITH STRONGER CONVECTIVE CELLS...ESPECIALLY WITH LOWER FREEZING LEVELS. CAN NOT RULE HAIL INTO THE DIME SIZE RANGE...BUT THE CHANCES ARE ON THE LOW SIDE. STRONGER CELLS COULD PRODUCE A QUICK QUARTER OF INCH OF RAIN...BUT ON AN AERIAL AVERAGE LEST THAN A TENTH. BY TUESDAY...THE WAVE THAT BROUGHT SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY WILL BE SOUTH OF THE AREA WITH JUST A LITTLE RESIDUAL SHEARED ENERGY BUT NOT ENOUGH TO PRODUCE ANY SHOWERS. WILL CONTINUE THE TREND OF A LITTLE WARMER THAN GUIDANCE FOR HIGHS AND LOWER THAN GUIDANCE ON DEW POINTS AS THIS HAS BEEN THE TREND DURING THE PAST FEW DAYS WITH WEST TO NORTHWEST OR NORTH WINDS. WEDNESDAY NIGHT LOOKS LIKE THE NEXT POTENTIAL FOR RAIN AND A FEW THUNDERSTORMS AS MOISTURE RETURNS ALOFT...ESPECIALLY ABOVE 800MB. THE PROBLEM WILL BE ALL OF THE DRY AIR BELOW THIS AND THE FACT THAT THE MOIST AIR ABOVE IS NOT EXACTLY UNSTABLE. SO...WILL KEEP POPS CONFINED TO THE FAR SOUTH ON WEDNESDAY AND THURSDAY AS MODELS CONTINUE TO TREND IN THE STRONGER AND DRIER HIGH PRESSURE INVADING THE REGION FOR MID WEEK. ONE BENEFIT OF THIS WILL BE A LESS WINDY DAY ON WEDNESDAY WITH SIMILAR TEMPERATURES AS EXPECTED BEFORE. HIGH PRESSURE WILL BUILD IN WEDNESDAY MORNING...THEN BE VERY SLOW TO LIFT EAST AS A STRONG RIDGE OF HIGH PRESSURE DEVELOPS ALOFT. PROBABLY A LITTLE WARMER ON THURSDAY...MOST LOCATION IN THE UPPER 60S TO LOWER 70S...BUT WITH A MUCH STRONGER EAST TO SOUTHEAST WIND. SO...ANY WARMING WILL BE OFFSET BY CLOUDS AND WIND. IN THE LATTER PERIODS(FRI-MON)...MODELS EVEN STRONGER WITH UPPER LEVEL RIDGING IN OMEGA BLOCKING PATTERN AND HAVE BACKED THE POSITION OF THE RIDGE ON THURSDAY AND FRIDAY INTO EASTERN SD AND WESTERN MN. THIS LIKELY MEANS LITTLE OR NO PRECIP CHANCES FOR ALL BUT THE FAR WESTERN CWA DURING THIS TIME. BY THE WEEKEND INTO MONDAY...THE NORTHERN PORTION OF THE WESTERN TROF WORKS EAST AND AIDS IN BREAKING DOWN STRONG RIDGE IN THE MIDDLE OF THE COUNTRY AND COULD POTENTIALLY HELP SET UP AN EAST/WEST LOW LEVEL FRONT WHICH WOULD AID IN BRINGING BETTER CHANCES FOR THUNDERSTORMS. WILL NOT GO TOO HOG WILD AS YET THOUGH AS ECMWF NOT AS AGGRESSIVE AT BREAKING DOWN THIS RIDGE BUT THE GFS DOES HAVE SOME SUPPORT FROM THE CANADIAN. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF ERN SD...SW MN...AND NW IA THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE WILL BE EAST OF A LINE FROM BROOKINGS SD...TO STORM LAKE IOWA. STRONG NW WINDS THIS AFTERNOON WILL RAPIDLY DECREASE TO 5 TO 15 MPH THIS EVENING. OTHER THAN THE POTENTIAL THUNDERSTORMS THIS AFTERNOON/EARLY EVENING...VFR THROUGH THE TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBEL/08
Hazardous weather outlook, May 19, 1:05 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 105 PM CDT MON MAY 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 105 PM CDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING FROM THE JAMES RIVER EAST...HOWEVER THIS BEST CHANCES WILL BE EAST OF INTERSTATE 29. SEVERE STORMS ARE NOT ANTICIPATED... ALTHOUGH THERE IS A MINIMAL THREAT FOR SMALL HAIL...MAINLY INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WIND AND FOG... NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH GUSTS AS HIGH AS 45 MPH EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 14 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.